Back to Ask the Diabetes Team Ask the Diabetes Team

From Melvindale, Michigan, USA:

I had Roux-en-Y (gastric bypass) surgery in October 2003. I've done well, but not as well as I wanted, with the weight loss as I've lost right around 110 pounds thus far. Recently, however, a lot of people who participate in my "wls" online community have been talking about pancreatitis. I'm just curious: is it even possible for a type one diabetic to develop such a complication and if so, is it more dangerous for me than a non-diabetic?

Also, I have a diagnosed eating disorder (EDNOS--Eating Disorder Not Otherwise Specified). A few months ago, when I was down on myself for not having lost enough weight in the time I thought I should, I took two and one half doses of Ipecac syrup. In the past (long before surgery), when I would use this a method of quick weight loss, it ALWAYS worked and worked quick. This time, it didn't work at all. In fact, hubby discovered what I'd done, called poison control and even took me to the Emergency Room; talk about embarrassing! They asked me why I was there and I answered "stupidity." No one there could tell me why it didn't make me throw up though and I'm wondering if maybe one of you wonderful people can.


The pancreatitis is a problem for anybody who gets it because it has dangerous consequences, in terms of complications. For you, if you have type 1 diabetes, you would not necessarily have your blood glucose control irreversibly damaged because it was damaged before the illness. However, the sickness can be bad enough to raise blood sugars during a time of acute stress.

You are probably pretty hard on yourself, even after that marked weight loss of over a hundred pounds. Bet they don't guarantee even that much and you managed to lose that much. The Ipecac dose may not have been enough to work, but it would have if you would have taken more. The vomiting is not voluntary with the Ipecac. You might ask your surgeon if the surgery did anything to prevent, irreversibly, the vomiting. I'm not sure that is the case.


Original posting 7 Apr 2005
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.